Send to:

Choose Destination
See comment in PubMed Commons below
Eur J Dermatol. 2013 May-Jun;23(3):339-43. doi: 10.1684/ejd.2013.2014.

Immunological changes in psoriasis patients under long-term treatment with fumaric acid esters: risk of Kaposi sarcoma occurrence?

Author information

  • 1Psoriasis Research and Treatment Center,, Interdisciplinary Group of Molecular Immunopathology, Dermatology / Medical Immunology.
  • 2Department of Dermatology and Allergy, University Hospital Charité, Charitéplatz 1, 10117 Berlin, Germany.
  • 3Interdisciplinary Group of Molecular Immunopathology, Dermatology / Medical Immunology.



Psoriasis is a chronic skin disorder. The most frequently used systemic anti-psoriatic therapy in Germany is fumaric acid esters (FAE).


We aimed to characterize immunological changes in psoriasis patients under FAE treatment.


Over 200 flow-cytometry analyses of blood from 27 psoriasis patients and histological, molecular, and serological analyses of samples from a patient who developed Kaposi sarcoma (KS) during FAE therapy were performed.


The patients receiving FAE showed decreased CD8+ T cell counts, in particular during the first six months. The CD4+ T cell decline was less pronounced and delayed in time. In a patient with KS, we found a profound CD4 and CD8 lymphocytopenia, as well as a NK cell number reduction, although leukocyte and lymphocyte counts were within the recommended limits. The patient was HIV negative, but positive for HHV8. After cessation of FAE therapy, KS regressed.


HHV8 infection and iatrogenic T cell reduction, prominently of CD8+ T cells, could have contributed to KS development in this patient. Therefore, we suggest a control of CD4+ and CD8+ T cell counts in addition to the commonly-used differential blood counts in patients with a higher HHV8 prevalence or at high risk of other latent viral infections.


HHV-8; Kaposi sarcoma; T cells; fumaric acid esters; psoriasis

[PubMed - in process]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for John Libbey Eurotext
    Loading ...
    Write to the Help Desk